The chemotherapeutics are known for their toxicity to cells with a high level of mitotic activity, such as malignant cells. This characteristic feature accounts for their common clinical manifestations of toxicity, including mucositis, alopecia, and bone marrow suppression. They can also cause protracted vomiting because of their ability to stimulate the chemoreceptor trigger zone in the medulla by vagal and sympathetic pathways either directly or indirectly through the GI tract. The likelihood for vomiting depends on the dose, the route of administration, and the type of antineoplastic. Although the onset of emesis typically occurs within 6 hours and lasts for 24 hours, late onset emesis can occur with cisplatin cyclophosphamide, carboplatin, and doxorubicin. The time of onset for the other manifestations is typically in the first week after treatment, with mucositis preceding leukopenia, which varies depending on the antineoplastic and is dose dependent. For example, the nadir and recovery for neutropenia are about 7 to 13 days and 21 to 24 days, respectively, but more prolonged delays to recovery occur for busulfan and carmustine given at higher doses. Anthracyclines and platinum-based complexes are likely to cause severe neutropenia, and MTX, 5-FU, bleomycin, and doxorubicin are likely to cause mucositis and severe salt and water depletion because of the amount of GI fluid loss from diarrhea and vomiting. Death usually results from overwhelming sepsis as enteric organisms traverse compromised GI epithelium, enter the bloodstream, and attack a host with neutropenia from bone marrow suppression. Some of the unique manifestations for certain chemotherapeutics involve the skin, heart, central and peripheral nervous systems, and kidneys.
Dermatologic manifestations caused by chemotherapeutics can be due to hypersensitivity reactions, extravasations (Special Considerations: SC4), or cytotoxicity from the use of tyrosine kinase inhibitors for the EGFR (eg, gefitinib, erlotinib).81 Patients commonly develop pruritus, xerosis, erythema, and folliculitis or an acneiform rash that can desquamate during therapy. These reactions develop within the first week of treatment and continue for several weeks. The folliculitis is a dose-dependent response and typically resolves within weeks after treatment. The dermal response appears to be more intense with MABs than with the kinase inhibitors for the EFGR. The other kinase inhibitors (ie, sunitinib, sorafenib) involved with growth factor receptors for angiogenesis (ie, VEGFR, PDGFR) are associated with a “hand–foot” skin reaction, which is a painful erythema and edema of the palm and sole that leads to desquamation.
The cardiovascular manifestations of toxicity depend on the antineoplastic, and the common ones include congestive heart failure (CHF), dysrhythmias, and hypertension. The anthracyclines, cyclophosphamide, 5-FU, and arsenic trioxide can cause cardiac toxicity (Table 50–2). Although the anthracyclines are known for their late-onset cardiomyopathy, they can also cause acute cardiac manifestations. Those occurring within 24 hours of therapy include dysrhythmias, ST segment and T wave changes on electrocardiogram (ECG), diminished left ventricular ejection fraction (LVEF) leading to CHF, pericarditis, myocarditis, and sudden death.9,61,62,69,80 Arsenic trioxide (As2O3) used for the treatment of acute promyelocytic leukemia can cause dose-dependent prolongation of the QT interval and ventricular tachydysrhythmias, including torsade de pointes, during the course of treatment.5 Inorganic arsenic inhibits the slow (IKs) and rapid (IKr) delayed rectifier K+ channels of ventricular myocytes, which impairs the efflux of potassium ions during ventricular repolarization (Chaps. 16 and 89). These ECG changes tend to develop after several days of drug therapy, reverse upon discontinuation of the drug, and occur more frequently during intravenous (IV) than oral therapy because of the increased blood concentration of arsenic from the IV route of administration.65 Patients at increased risk for cardiac conduction disorders during arsenic trioxide therapy include those with hypokalemia and hypomagnesemia, taking medications that prolong the QT interval, and with underlying cardiac conduction disorders. Myocardial ischemia leading to cardiogenic shock can occur from the high-dose infusion of 5-FU.74 The metabolite fluoroacetate4 is purported to cause endothelial damage and result in vasospasm.28 Normalization of ECG findings, including diminished QRS voltage and abnormal ventricular wall motion, are expected by 48 hours after the discontinuation of infusion therapy.15 Within a few days of exposure, cyclophosphamide can cause CHF, hemorrhagic pericarditis, tamponade, and death at high doses from therapy during bone marrow transplant or the overdose setting. The cardiomyopathy from anthracyclines involves biventricular failure, and its onset is variable, from months to years. Although this period is usually 1 to 4 months, it tends to be longer for the less toxic anthracycline analogs.26,32,66 Trastuzumab is associated with a slight increase incidence of CHF from diminished LVEF among patients previously treated with anthracyclines or with underlying heart disease.27 A potential mechanism for the enhanced cardiac toxicity from the drug interaction is that trastuzumab disrupts the HER2-neuregulin compensatory response by the heart to the exposure to anthracyclines.16 Lapatinib is another antineoplastic targeting HER2, but by inhibiting phosphorylation at the tyrosine kinase domain, and it can lead to a slight decrease in LVEF.50
TABLE 50–2.Cardiovascular Manifestations of Toxicity of Selected Chemotherapeutics |Favorite Table|Download (.pdf) TABLE 50–2. Cardiovascular Manifestations of Toxicity of Selected Chemotherapeutics
| ||Time of Onset || |
|Chemotherapeutic ||since Treatment ||Manifestation |
|Anthracycline || |
Months to years, typically at 1–4 months
Dysrhythmias, ST-segment and T-wave changes on ECG; diminished LVEF leading to CHF, pericarditis, myocarditis, and sudden death
|Arsenic trioxide ||Days ||Prolongation of QT interval on ECG leading to ventricular tachydysrhythmia (torsade de pointes) |
|Cyclophosphamide ||Days ||CHF, hemorrhagic pericarditis, tamponade, and death |
|5-Fluorouracil ||Hours to days ||Myocardial ischemia, cardiac conduction disorders, and cardiogenic shock |
The neurologic toxicities of chemotherapeutics include central and peripheral manifestations. The acute manifestations of toxicity include both alterations in mental status and seizures, which occur from the systemic administration of high doses of nitrogen mustards (cyclophosphamide, ifosfamide, and chlorambucil), nitrosureas (lomustine), MTX, and vincristine. The inappropriate intrathecal administration of vincristine and MTX can cause central nervous system toxicity (Special Considerations: SC3). Patients with prior seizure disorders, delayed drug clearance, and altered drug pharmacokinetics (eg, nephrotic syndrome)58 are at increased risk for seizures. l-Asparaginase, 5-FU, and procarbazine are associated with alterations in mental status.77 Cerebellar ataxia is described in 5% of patients treated with 5-FU,51 and high-frequency ototoxicity can occur with cisplatin toxicity. The delayed onset manifestations of neurotoxicity from chemotherapeutics include leukoencephalopathy and peripheral neuropathies. Leukoencephalopathy from MTX typically presents as a delayed onset of behavioral and progressive dementia and is irreversible. Peripheral neuropathy involving both sensory and motor findings is seen with the Vinca alkaloids (vincristine) and bortezomib, but only sensory involvement is noted with cisplatin and paclitaxel.39
Kidney failure from tubulointerstitial pathology can occur from MTX, cisplatin, ifosfamide, or nitrosureas in a dose-dependent manner. The nitrosurea semustine can cause glomerular injury leading to sclerosis. Kidney damage is attributed to the formation of insoluble intratubular precipitates of drug metabolites (7-OH MTX, the metabolite of MTX) or reactive intermediates (cisplatin, nitrosureas) that lead to cell death. The nitrosureas can also form isocyanate, which can impair DNA repair enzymes and lead to irreversible kidney damage.38 The onset, severity, and reversibility of renal toxicity depend on the administered dose and the antineoplastic. For example, streptozocin is more nephrotoxic than the other nitrosureas, semustine, lomustine, and carmustine. Patients at increased risk for worsening renal function from these chemotherapeutics include those with prior kidney disease, increased age, salt and water depletion, hypotension, and concomitant use of nephrotoxic xenobiotics, such as aminoglycosides. Young children (younger than 5 years old) appear to be more vulnerable to ifosfamide-induced proximal tubular toxicity leading to urinary loss of phosphate and bicarbonate than older patients.42,70 Also, patients with third-space fluid, such as ascites and pleural effusions, and aciduria are at increased risk for MTX-induced acute kidney injury (AKI) because of the prolonged half-life of the drug and the increased likelihood of the formation of insoluble precipitates in the renal tubules at a low urinary pH. The AKI from MTX, cisplatin, and streptozocin typically presents within 1 to 2 weeks, unlike in patients treated with semustine, who can present with renal compromise months to years after exposure.78 Patients can develop fluid and electrolyte abnormalities from these chemotherapeutics, causing renal tubular disorders, and from vincristine, causing centrally mediated syndrome of inappropriate antidiuretic hormone secretion (SIADH) (Chaps. 19 and 36).